Alert archive / Washington / Flood Watches in 2012

Flood Watch 9, NWS Seattle, WA

March 15, 2012Grays Harbor County, Lewis County, Thurston County, Washington

NWS Seattle, WA issued this flood watch at Mar 15, 2012, 3:09 PM PDT for Grays Harbor County, Lewis County, Thurston County, Washington. It took effect at Mar 15, 2012, 5:00 PM PDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2012, 3:09 PM PDT (22:09 UTC)
In effect from
Mar 15, 2012, 5:00 PM PDT
Expired
Mar 17, 2012, 5:00 PM PDT
In force
48 hr
Issued by
NWS Seattle, WA
Flood severity
None

Counties Grays Harbor County, WA, Lewis County, WA, Thurston County, WA

The radar

The Langley Hill radar (KLGX), 87 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
624 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WGUS66 KSEW 152209
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
309 PM PDT THU MAR 15 2012

.FLOODING IS POSSIBLE ON CERTAIN SOUTH WEST INTERIOR AND SOUTH
SOUND RIVERS DUE TO THE INTENSE RAIN OVERNIGHT AND THIS MORNING.

WAC027-041-067-161015-
/O.NEW.KSEW.FA.A.0009.120316T0000Z-120318T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYS HARBOR-LEWIS-THURSTON-
309 PM PDT THU MAR 15 2012

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF WESTERN WASHINGTON...INCLUDING THE 
  FOLLOWING COUNTIES... GRAYS HARBOR...LEWIS...THURSTON. 

* THROUGH SATURDAY AFTERNOON.

* RAINFALL OF OVER FOUR INCHES FELL OVER THE WILLAPA HILLS AND ONE TO
  TWO INCHES OVER THE SOUTH SOUND AND SOUTHWEST INTERIOR...MOSTLY
  IN THE LAST 12 HOURS. THERE WILL CONTINUE TO BE SHOWERY
  CONDITIONS AND ANOTHER LESSER SHOT OF RAIN FRIDAY NIGHT. BECAUSE
  OF THE INTENSITY OF THE RAINFALL THIS MORNING...THERE ARE SHARP
  RISES ON RIVERS IN THE WATCH AREA. RIVERS AT GREATEST RISK OF
  FLOODING ARE THE DESCHUTES...NEWAUKUM...AND THE MIDDLE AND LOWER
  CHEHALIS.

* ANY FLOODING THAT DOES OCCUR WOULD BE MINOR. THE DESCHUTES AND
  NEWAUKUM RIVERS WILL CREST CLOSE TO FLOOD STAGE LATE THIS
  AFTERNOON OR THIS EVENING. THE THREAT ON THE CHEHALIS WILL BE FOR
  TOMORROW THROUGH SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT
FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT
QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

&&

$$

WEATHER.GOV/SEATTLE
JBB
3 follow-up statements
821 
WGUS66 KSEW 161017
FFASEW

FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
317 AM PDT FRI MAR 16 2012

.FLOODING IS POSSIBLE ON ALONG THE MIDDLE AND LOWER CHEHALIS
RIVER THROUGH SATURDAY AFTERNOON DUE TO THE INTENSE RAIN ON
THURSDAY.

WAC027-041-067-162230-
/O.CON.KSEW.FA.A.0009.000000T0000Z-120318T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYS HARBOR-LEWIS-THURSTON-
317 AM PDT FRI MAR 16 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING 
  COUNTIES... GRAYS HARBOR...LEWIS...THURSTON. 

* THROUGH SATURDAY AFTERNOON

* RAINFALL OF OVER FOUR INCHES FELL OVER THE WILLAPA HILLS AND ONE
  TO TWO INCHES OVER THE SOUTH SOUND AND SOUTHWEST INTERIOR
  THURSDAY. THERE WILL CONTINUE TO BE SHOWERY CONDITIONS AND
  ANOTHER LESSER SHOT OF RAIN LATE TONIGHT. BECAUSE OF THE
  INTENSITY OF THE RAINFALL THURSDAY THERE IS STILL A RISK OF
  FLOODING ALONG THE MIDDLE AND LOWER CHEHALIS.

* ANY FLOODING THAT DOES OCCUR WOULD BE MINOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT
FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT
QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

&&

$$
472 
WGUS66 KSEW 161651
FFASEW

FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
951 AM PDT FRI MAR 16 2012

.NEW FLOODING IS POSSIBLE ALONG THE LOWER CHEHALIS RIVER THROUGH
SATURDAY AFTERNOON DUE TO THE INTENSE RAINFALL RECEIVED ON
THURSDAY.

WAC041-067-161800-
/O.CAN.KSEW.FA.A.0009.000000T0000Z-120318T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEWIS-THURSTON-
951 AM PDT FRI MAR 16 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR LEWIS AND THURSTON COUNTY HAS BEEN CANCELLED.
ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED.

$$

WAC027-170500-
/O.CON.KSEW.FA.A.0009.000000T0000Z-120318T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYS HARBOR-
951 AM PDT FRI MAR 16 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING 
  COUNTY... GRAYS HARBOR. 

* THROUGH SATURDAY AFTERNOON

* RAINFALL OF OVER FOUR INCHES FELL OVER THE WILLAPA HILLS AND ONE
  TO TWO INCHES OVER THE SOUTH SOUND AND SOUTHWEST INTERIOR
  THURSDAY. THERE WILL CONTINUE TO BE SHOWERY CONDITIONS TODAY
  FOLLOWED BY LIGHT PRECIPITATION LATE TONIGHT. BECAUSE OF THE
  INTENSITY OF THE RAINFALL THURSDAY THERE IS STILL A RISK OF
  NEW FLOODING ALONG THE LOWER CHEHALIS. THE FLOOD WAVE WILL PASS
  THROUGH PORTER SATURDAY IN THE LATE MORNING OR AFTERNOON.

* ANY FLOODING THAT DOES OCCUR WOULD BE MINOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT
FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT
QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

&&

$$
296 
WGUS66 KSEW 170503
FFASEW

FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
1003 PM PDT FRI MAR 16 2012

.FLOODING IS POSSIBLE ALONG THE LOWER CHEHALIS RIVER SATURDAY
AFTERNOON DUE TO THE INTENSE RAINFALL RECEIVED ON THURSDAY.

WAC027-180000-
/O.CON.KSEW.FA.A.0009.000000T0000Z-120318T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYS HARBOR-
1003 PM PDT FRI MAR 16 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING 
  COUNTY... GRAYS HARBOR. 

* THROUGH SATURDAY AFTERNOON

* RAINFALL OF OVER FOUR INCHES FELL OVER THE WILLAPA HILLS AND ONE
  TO TWO INCHES OVER THE SOUTH SOUND AND SOUTHWEST INTERIOR
  THURSDAY. THIS HAS CAUSED THE CHEHALIS TO FLOOD AT GRAND MOUND
  AND WILL FLOOD DOWNSTREAM AT PORTER SATURDAY MORNING. THE FLOOD
  CREST WILL TAKE ABOUT 24 HOURS TO TRAVEL FROM PORTER DOWNSTREAM
  TO GRAYS HARBOR AND MAY PRODUCE MINOR FLOODING ON THE LOWER
  CHEHALIS.

* ANY FLOODING THAT DOES OCCUR WOULD BE MINOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT
FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT
QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

&&

$$

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Mar 15, 9:45 AM PDT, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 15, 9:45 AM PDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
945 AM PDT THU MAR 15 2012

.SYNOPSIS...A FRONTAL SYSTEM WILL MOVE ONSHORE TODAY WITH RAIN
CHANGING TO SHOWERS. THIS FRONT WILL BRING MOUNTAIN SNOW AND LOCALLY
WINDY CONDITIONS. COOL AND WET WEATHER WILL CONTINUE THROUGH THE
MIDDLE OF NEXT WEEK AS A SERIES OF FRONTS MOVE THROUGH THE AREA.

&&

.SHORT TERM...A COLD FRONT HAS MOVED ONTO THE COAST THIS MORNING.
THE FRONT WILL BE MOVING THROUGH THE INTERIOR IN THE NEXT FEW HOURS
AND THEN EAST OF THE CASCADES THIS AFTERNOON. RAIN WILL CHANGE TO
SHOWERS AS THE FRONT MOVES INLAND TODAY. ADVISORY LEVEL WINDS WILL
CONTINUE THIS MORNING COAST AND NORTH INTERIOR...EASING AFTER THE
FRONT MOVES THROUGH. HEAVY SNOW WILL CONTINUE OVER THE MOUNTAINS
TODAY...TAPERING LATE IN THE DAY BEHIND THE FRONT. SNOW LEVELS HAVE
RISEN TO 4000 OR 5000 FEET WHICH MEANS PRECIPITATION HAS BEEN MORE
RAIN THAN SNOW OVER THE SOUTHERN OLYMPICS THIS MORNING. THIS IS
CAUSING SHARP RISES ON THE SKOKOMISH RIVER AND SOME FLOODING
CONCERNS. SEE THE HYDROLOGY SECTION BELOW FOR MORE DETAILS.

AN UPPER TROUGH WILL KEEP THE WEATHER SHOWERY TONIGHT AND FRIDAY. A
SHORT WAVE WILL ROUND THE BASE OF THE OFFSHORE UPPER LEVEL TROUGH
FRIDAY AND BRING A MORE ORGANIZED BATCH OF RAIN TO THE AREA FRIDAY
NIGHT. THE MODELS HAVE BEEN BOUNCING AROUND WITH THE TRACK OF THE
ASSOCIATED SURFACE LOW. THE CURRENT FORECAST IS IN LINE WITH THE
ECMWF WHICH HAS THE LOW MAKING LANDFALL A LITTLE TO THE SOUTH OF THE
FORECAST AREA. SCHNEIDER

.LONG TERM...PREVIOUS DISCUSSION...A COOL UPPER TROUGH SWINGING
ACROSS THE AREA ON SUNDAY WILL GIVE SHOWERS WITH SNOW LEVELS AROUND
1000 FEET. SNOW LEVELS WILL RISE SOMEWHAT LATER MON INTO TUE AS YET
ANOTHER WET FRONTAL SYSTEM APPROACHES THE AREA FROM THE WEST.
ANOTHER DEEP TROUGH IS IN STORE FOR LATER NEXT WEEK KEEPING WEATHER
ACTIVE. ALBRECHT

&&

.HYDROLOGY...PREVIOUS DISCUSSION...A PERIOD OF RAIN AND HIGHER SNOW
LEVELS THIS MORNING WILL GIVE ABOUT A 50 PERCENT PROBABILITY THAT
FLOODING WILL OCCUR ON THE SKOKOMISH RIVER IN MASON COUNTY THIS
AFTERNOON THROUGH TONIGHT. ANOTHER WET SYSTEM WILL MOVE ACROSS THE
AREA ON TUESDAY. SOME MODELS...ESPECIALLY THE 00Z ECMWF INDICATE
THAT YET ANOTHER WET SYSTEM WILL MOVE THROUGH THE AREA LATER WED OR
THU. THE THREAT FOR FLOODING ON MORE FLOOD PRONE RIVERS DURING THE
MIDDLE OF NEXT WEEK APPEARS TO BE INCREASING.

WITH THE RAIN OVER THE PAST WEEK...THE AREA IS GETTING CLOSE TO THE
THRESHOLD WHERE A LANDSLIDE OUTLOOK WILL BE NEEDED. FOR NOW THE
CRITERIA ARE NOT BEING MET BUT THAT DOES NOT PRECLUDE THE THREAT OF
ISOLATED LANDSLIDES IN THE AREA. ALBRECHT/SCHNEIDER

&&

.AVALANCHE...PREVIOUS DISCUSSION...A NEARLY CONTINUOUS PARADE OF
STORMS BEGAN IN THE OLYMPICS AND NORTH WA CASCADES FRIDAY SPREADING
TO THE REMAINDER OF THE CASCADES AND MT HOOD AREA SATURDAY. THE
STORM TOTAL AMOUNTS OF SNOW ARE VERY IMPRESSIVE WITH MOST AREAS
RECEIVING 4 TO 7 FEET OF SNOW IN THE PAST FIVE DAYS AND MT BAKER 9
FEET + OVER THE PAST 6 DAYS.

INCREASINGLY DENSE SNOW IS COMBINING WITH WARMING DURING THE PAST 12
HOURS TO CREATE AN INCREASINGLY DANGEROUS SNOWPACK AND THE POTENTIAL
FOR LARGE AND DESTRUCTIVE AVALANCHES. HEAVY SNOW OR RAIN LIKELY
THURSDAY MORNING SHOULD LOAD THE RECENT SNOW WHICH MOSTLY ARRIVED AT
LOW FREEZING LEVELS AND IS RELATIVELY WEAK OVERALL. WITH A CRUST
LAYER DEVELOPED LATE LAST WEEK UNDERLYING AND PROVIDING A SLIDING
SURFACE FOR THE 4 TO ALMOST 10 FEET OF SNOW...SLIDES BEGINNING
WITHIN THE MOST RECENTLY RECEIVED NEW SNOW MAY STEP DOWN AND TRIGGER
SLIDES INVOLVING ALL OF THE SNOW ABOVE THE CRUST...OR AN OLD BURIED
HOAR FROST LAYER FROM FEBRUARY..WITH SOME SLIDES REACHING 6-10 FEET
OR MORE. ALL IN ALL A VERY DANGEROUS AVALANCHE SITUATION IS GETTING
WORSE. AS A RESULT AVALANCHE DANGER IS BECOMING EXTREME ABOVE ABOUT
5000 FEET AND GENERALLY HIGH ELSEWHERE. NO TIME FOR MOUNTAIN
RECREATION AWAY FROM SKI AREAS...AND ALL TRAVELERS SHOULD BE AWARE
OF THE DANGER OF VERY DEEP UNCONSOLIDATED SNOW AND THE POTENTIAL FOR
TREE WELL BURIALS.

AN AVALANCHE WARNING REMAINS IN EFFECT FOR THURSDAY AND MAY EXTEND
INTO FRIDAY.

THIS STATEMENT WILL BE UPDATED AS CONDITIONS WARRANT. PLEASE VISIT
WWW.NWAC.US FOR FURTHER DETAILS. MOORE

&&

.AVIATION...STRONG MOIST SW FLOW ALOFT WILL CONTINUE OVER W WA
TODAY. A COLD FRONT JUST W OF PUGET SOUND AT 16Z WILL MOVE OVER THE
CASCADES BY 18Z AND DISSIPATE...WITH THE FRONTAL MOISTURE AIDED BY
SW FLOW ALOFT CLOGGING UP THE CASCADES THROUGH TONIGHT. EXPECT CIGS
TO VARY BETWEEN BKN-OVC040-060 WITH AREAS OF MVFR CIGS BKN020-035
INTERSPERSED MAINLY RELATED TO POST-FRONTAL SHOWER ACTIVITY. SURFACE
WINDS WILL REMAIN SOUTHERLY AND BE FAIRLY GUSTY...WITH GUSTS TO
20-30 MPH.

KSEA...THE FRONT APPEARS TO BE GOING ACROSS KSEA IN THE NEXT
HOUR...SO PREDOMINANT POST FRONTAL CIGS SHOULD BE BKN-OVC035-050
TODAY. WILL HAVE TO HANDLE SHOWERS WITH A MVFR TEMPO GROUPS PROBABLY
BKN020-030. SURFACE WINDS WILL REMAIN S-SW 10-16KT WITH GUSTS TO
25-30KT. KAM

&&

.MARINE...A COLD FRONT WAS MOVING ACROSS THE W WA INTERIOR AT 16Z
AND WILL DISSIPATE OVER THE CASCADES 18Z-00Z. A WEAK SURFACE TROUGH
WILL MOVE ACROSS THE COASTAL WATERS THIS AFTERNOON. S-SW ONSHORE
FLOW WILL CONTINUE TODAY AS HIGH PRESSURE BUILDS INLAND. WINDS WILL
EASE A LITTLE TONIGHT AS A SURFACE RIDGE SETS UP OVER W WA. A
SURFACE FLOW FORMING W OF THE OREGON COAST ON FRIDAY WILL MOVE NNE
OVER W WA AS A 995 MB LOW BY 12Z SATURDAY...THEN OVER SOUTHERN B.C.
BY 18Z SATURDAY. SW ONSHORE FLOW WILL INCREASE BEHIND THE LOW.

POST-FRONTAL WINDS OVER THE COASTAL WATERS TODAY SHOULD BE
PREDOMINANTLY AT SCA LEVELS...BUT THE APPROACHING SURFACE TROUGH
COULD BOOST THEM A LITTLE HIGHER...SO I WILL KEEP THE GALE WARNING
GOING THROUGH THIS AFTERNOON. THE FRONT IS THROUGH THE WEST
ENTRANCE...AND THE SURFACE TROUGH SHOULD HAVE LESS EFFECT HERE...SO
A SCA HAS REPLACED THE GALE. WILL LET THE INLAND GALES TRANSITION TO
SCA AT 11 AM WITH THE FRONT ALMOST THROUGH THE AREA. SCA FOR PUGET
SOUND WILL CONTINUE...BUT THIS WILL HAVE TO BE WATCHED IF THE S
GRADIENT GETS TOO STRONG. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING FOR THE CASCADES AND OLYMPICS TODAY.
    .EXTREME AVALANCHE DANGER ABOVE 5000 FEET TODAY.
    .WIND ADVISORY FOR THE COAST AND NORTH INTERIOR THROUGH
     EARLY AFTERNOON.
    .FLOOD WATCH FOR MASON COUNTY THROUGH TONIGHT.
PZ...GALE WARNING ALL WATERS EXCEPT WEST STRAIT...CENTRAL
     STRAIT...AND PUGET SOUND AND HOOD CANAL.
    .SMALL CRAFT ADVISORY WEST STRAIT...CENTRAL STRAIT...AND PUGET
     SOUND AND HOOD CANAL.
    .SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 11:39 PM PDTFlood WatchSEWMason13 hr
Mar 15, 12:23 PM PDTRiver Flood WarningSEWMason21 hr

Nearby

Flood Watches in Washington, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.